Winter Storm, West Polk
- When
- January 22, 4:43 AM CST to January 23, 9:49 AM CST
- Where
- West Polk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
As a powerful storm system crashed into the west coast and desert southwest, a warm, moist feed of air moved into the northern plains. Temperatures stayed unseasonably mild, in the low to mid 30s, from the 22nd into the morning of the 23rd.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
As a powerful storm system crashed into the west coast and desert southwest, a warm, moist feed of air moved into the northern plains. Temperatures stayed unseasonably mild, in the low to mid 30s, from the 22nd into the morning of the 23rd. This brought a variety of winter weather precipitation forms to the northwest quarter of Minnesota, including rain, sleet, freezing rain, and snow. Up to a quarter inch of ice accumulated in areas, followed by a wet, slushy snow with low visibilities. This made travel very hazardous in places.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 22, 3:35 AM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
335 AM CST THU JAN 21 2010
.DISCUSSION...FORECAST CHALLENGE IN THE NEAR TERM CONCERNS -FZDZ/ZR
POTENTIAL/HEADLINES AND THEN WEEKEND STORM. STILL SOME
DIFFERENCES BUT GEM/ECMWF/GFS COMING INTO BETTER ALIGNMENT WITH
SURFACE/MID LEVEL FEATURES AND THERMAL PROFILES. NAM LOOKS TOO WARM
THROUGH THE COLUMN AND BEING AN OUTLIER SO WILL FOLLOW GFS/ECMWF
BLEND.
IN THE NEAR TERM WILL BE MONITORING TRENDS/REPORTS CONCERNING
FREEZING PCPN POTENTIAL. RETURNS FROM KMVX-88D ACROSS NE FA HAVE
BEEN MAINLY -SN FROM METARS. WITH PATCHY FZDZ MAIN ISSUE ELSEWHERE
IF EXPANSION/EXTENSION NEEDED WILL ISSUE JUST A WINTER WX ADVISORY.
THE UPCOMING STORM FROM THIS EVENING INTO MONDAY AM VERY COMPLEX AND
CHALLENGING. FIRST SURGE OF PCPN IN STRONG ISENTROPIC LIFT AND WARM
ADVECTION ARRIVES TO FA EARLY THIS EVENING AND LIFTS THROUGH FROM
VALLEY WEST DURING THE OVERNIGHT INTO SATURDAY. ECMWF WETTEST WITH
THE GEM/GFS/NAM IN BETTER AGREEMENT. FOR THE MOST PART THERMAL
PROFILES SUPPORT MAINLY SNOW HOWEVER THERE ARE MARGINAL PERIODS
WHERE A MIX IS POSSIBLE ESPECIALLY ACROSS SOUTHERN VALLEY REGION.
ENOUGH UNCERTAINTY TO MENTION BOTH SNOW/ZR MIX.
DEPENDING ON MODEL COULD SEE A BREAK IN HEAVIER SNOWFALL SATURDAY AS
MAIN PCPN ZONE PUSHES THROUGH. SOUNDINGS BECOME MORE FAVORABLE FOR
MIX PCPN SO WHILE PCPN MAY NOT BE HEAVY TRAVEL COULD STILL REMAIN
HAZARDOUS. NOT A GREAT DEAL OF COOLING OF THE COLUMN AT THIS POINT
SO SURFACE TEMPERATURES WILL REMAIN MILD.
AS LOW SHIFTS EAST WRAP AROUND PCPN COMES BACK INTO THE PICTURE
SATURDAY NIGHT THROUGH SUNDAY. MODELS ARE SHOWING DIFFERING
LOCATIONS OF DEFORMATION SNOW HOWEVER AT THIS POINT NORTHERN VALLEY
INTO DVL BASIN LOOKS TO HAVE THE BEST POTENTIAL. THIS SNOW WILL
EVENTUALLY COINCIDE WITH TIGHTENING GRADIENT/COLD ADVECTION FOR
STRONG WINDS AND SIGNIFICANT BLOWING. THIS COULD LEAD TO BLIZZARD OR
NEAR BLIZZARD CONDITIONS OVER AREAS WITH MOST SNOWFALL AND COULD
CONTINUE INTO MONDAY MORNING.
FOR SIMPLICITY AND THE PUBLIC'S SAKE WILL ISSUE WINTER STORM WARNING
INTO MONDAY AM FROM VALLEY WEST AND TRY TO HIGHLIGHT THE TWO MAIN
EPISODES OF THE STORM IN THE BODY OF THE WARNING. WITH LATER ARRIVAL
OF MAIN PCPN AND PHASE UNCERTAINTY WILL MAINTAIN WATCH ACROSS THE
FAR EAST.
WIND TO CONTINUE THROUGH MONDAY WITH STEADY COLD ADVECTION AND -SN
HOWEVER ADDITIONAL ACCUMULATIONS NOT EXPECTED. LITTLE IF ANY
TEMPERATURE RECOVERY ANTICIPATED.
WITH SURFACE HIGH DROPPING INTO WESTERN DAKOTA REGION STAYS IN SOME
DEGREE OF MIXING INTO MIDWEEK. MIXING WILL KEEP TEMPERATURES FROM
FALLING TOO FAR HOWEVER COULD POSSIBLY BE BACK TO W CHILL ISSUES.
&&
.AVIATION...
MVFR/IFR CIGS TO CONTINUE THROUGH THE PERIOD. MAIN VISIBILITY
RESTRICTIONS WILL BE LATE IN THE DAY AS PCPN SHIELD MOVES IN. LIGHT
FREEZING PCPN COULD CONTINUE OFF AND ON DURING DAY IN LOWER CIGS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST MONDAY
FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MNZ001>004-007-
029.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST MONDAY
FOR MNZ001>004-007-029.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT
FOR MNZ005-006-008-009-013>017-022>024-027-028-030>032-040.
&&
VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 748 PM CST THU JAN 21 2010 NDZ038-039-049-052-053-230200- BARNES-CASS-RANSOM-SARGENT-RICHLAND- 748 PM CST THU JAN 21 2010 ...FREEZING RAIN ADVISORY IN EFFECT THROUGH 4 AM FRIDAY... ...WINTER STORM WATCH IN EFFECT FRIDAY NIGHT THROUGH SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT FREEZING DRIZZLE AND POSSIBLY FREEZING RAIN WILL CAUSE SLICK ROADS OVERNIGHT. MOTORISTS CAN EXPECT AREAS OF SLICK ROADS THROUGH THE EARLY MORNING HOURS FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LARGE STORM SYSTEM WILL AFFECT ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA FRIDAY NIGHT INTO EARLY MONDAY. SNOW...SLEET AND FREEZING RAIN WILL BEGIN FRIDAY NIGHT IN EASTERN NORTH DAKOTA THEN MOVE INTO WESTERN MINNESOTA BY SATURDAY MORNING. PRECIPITATION WILL CHANGE TO ALL SNOW BY SATURDAY AFTERNOON. SIGNIFICANT ACCUMULATIONS OF ICE AND SNOW ARE POSSIBLE...AND TRAVEL WILL BECOME HAZARDOUS THIS WEEKEND INTO EARLY NEXT WEEK. STAY TUNED FOR LATER STATEMENTS ON THIS UPCOMING WINTER STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-054-230200- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER- CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-WESTERN WALSH COUNTY- 748 PM CST THU JAN 21 2010 ...WINTER STORM WATCH IN EFFECT FRIDAY NIGHT THROUGH SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT LIGHT FLURRIES AND PATCHY FREEZING DRIZZLE ARE EXPECTED TONIGHT. SOME SLICK AREAS MAY FORM...BUT NO SIGNIFICANT ICE ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LARGE STORM SYSTEM WILL AFFECT ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA FRIDAY NIGHT INTO EARLY MONDAY. SNOW...SLEET AND FREEZING RAIN WILL BEGIN FRIDAY NIGHT IN EASTERN NORTH DAKOTA THEN MOVE INTO WESTERN MINNESOTA BY SATURDAY MORNING. PRECIPITATION WILL CHANGE TO ALL SNOW BY SATURDAY AFTERNOON. SIGNIFICANT ACCUMULATIONS OF ICE AND SNOW ARE POSSIBLE...AND TRAVEL WILL BECOME HAZARDOUS THIS WEEKEND INTO EARLY NEXT WEEK. STAY TUNED FOR LATER STATEMENTS ON THIS UPCOMING WINTER STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-230200- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT- 748 PM CST THU JAN 21 2010 ...WINTER STORM WATCH IN EFFECT FRIDAY NIGHT THROUGH SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT AREAS OF LIGHT SNOW SHOWERS...SLEET...AND FREEZING DRIZZLE ARE EXPECTED TONIGHT. ALTHOUGH SOME SLICK SPOTS MAY FORM...NO SIGNIFICANT ICE ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LARGE STORM SYSTEM WILL AFFECT ALL OF WESTERN MINNESOTA SATURDAY INTO EARLY MONDAY. SNOW...SLEET AND FREEZING RAIN WILL BEGIN SATURDAY AND CHANGE TO ALL SNOW BY SATURDAY NIGHT. SIGNIFICANT ACCUMULATIONS OF ICE AND SNOW ARE POSSIBLE...AND TRAVEL WILL BECOME HAZARDOUS THIS WEEKEND INTO EARLY NEXT WEEK. STAY TUNED FOR LATER STATEMENTS ON THIS UPCOMING WINTER STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SPEICHER
The national radar mosaic for the moment the first event began.
24 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203880, 213417, 213418, 213419, 213420, 213421, 203877, 203878, 213422, 213423, 213424, 213425, 213426, 213428, 213429, 213430, 213431, 213432, 213433, 213434, 213444, 213445, 213446, 213447.